Alert archive / Illinois / Gale Warnings in 2021
Gale Warning 14, NWS Chicago, IL
NWS Chicago, IL issued this gale warning at Sep 24, 2021, 3:20 AM CDT. It took effect at Sep 24, 2021, 3:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2021, 3:20 AM CDT (08:20 UTC)
- In effect from
- Sep 24, 2021, 3:00 PM CDT
- Expired
- Sep 25, 2021, 1:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
349 WHUS73 KLOT 240820 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 320 AM CDT Fri Sep 24 2021 LMZ740>745-241630- /O.CAN.KLOT.SC.Y.0074.000000T0000Z-210924T2200Z/ /O.NEW.KLOT.SC.Y.0075.210924T1800Z-210924T2200Z/ /O.UPG.KLOT.GL.A.0011.210924T2200Z-210925T0600Z/ /O.NEW.KLOT.GL.W.0014.210924T2200Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 320 AM CDT Fri Sep 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 5 PM CDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM CDT SATURDAY... * WHAT...For the Gale Warning, southwest gales to 35 kt expected. For the Small Craft Advisory, southwest winds to 30 kt expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor IL to Michigan City IN. * WHEN...For the Gale Warning, from 5 PM this afternoon to 1 AM CDT Saturday. For the Small Craft Advisory, from 1 PM to 5 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
3 follow-up statements
332 WHUS73 KLOT 241441 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 941 AM CDT Fri Sep 24 2021 LMZ740>745-242245- /O.CON.KLOT.SC.Y.0075.210924T1800Z-210924T2200Z/ /O.CON.KLOT.GL.W.0014.210924T2200Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 941 AM CDT Fri Sep 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 5 PM CDT THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM CDT SATURDAY... * WHAT...For the Gale Warning, south-southwest gales to 35 kt expected. For the Small Craft Advisory, southwest winds to 30 kt expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor IL to Michigan City IN. * WHEN...For the Gale Warning, from 5 PM this afternoon to 1 AM CDT Saturday. For the Small Craft Advisory, from 1 PM to 5 PM CDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
477 WHUS73 KLOT 241945 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 245 PM CDT Fri Sep 24 2021 LMZ740>745-250345- /O.EXT.KLOT.SC.Y.0075.000000T0000Z-210924T2000Z/ /O.EXT.KLOT.GL.W.0014.210924T2000Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 245 PM CDT Fri Sep 24 2021 ...GALE WARNING NOW IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...South-southwest gales to 35 kt expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor IL to Michigan City IN. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
298 WHUS73 KLOT 250252 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 952 PM CDT Fri Sep 24 2021 LMZ740>745-250600- /O.CON.KLOT.GL.W.0014.000000T0000Z-210925T0600Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 952 PM CDT Fri Sep 24 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...South-southwest gales to 35 kt expected. * WHERE...Winthrop Harbor to Calumet Harbor IL. Calumet Harbor IL to Michigan City IN. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Sep 24, 3:07 AM CDT, 13 minutes earlier.
Area forecast discussion, Sep 24, 3:07 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
307 AM CDT Fri Sep 24 2021
.SHORT TERM...
307 AM CDT
Through Saturday...
After a couple cooler days, warmer conditions will return on
gusty SSW winds today. A surface ridge extending northward along
the Mississippi River early this morning will quickly shift east
of the area by mid-morning as a strengthening surface trough
tracks into Iowa and southern Minnesota. While mixing heights will
be slow to rise under an existing modest subsidence inversion,
heights should become high enough this afternoon to tap into
strengthening low- level flow. Forecast profiles indicate a steady
increasing in winds through the morning and early afternoon
before a more pronounced increase in gusts mid to late afternoon
once the inversion has mostly been eroded. A brief period of gusts
to 35 mph are likely during this time, with a few gusts
potentially to 40 mph late this afternoon. Confidence on the
higher end gusts occurring is low given the potential for
increasing low-level stability closer to sunset and a decent
amount of mid/upper-level cloud cover moving into the area. Drier
conditions combined with the gusty winds will result in increasing
fire weather concerns today (and Saturday). See the Fire Weather
Discussion for more details.
Most of the day should be dry, with the potential for isolated
light high-based showers late this afternoon north of I-80 under
upper-jet support. A ribbon of low to mid-level moisture advecting
northward ahead of the deep forcing of the approaching surface
trough/front and mid-level trough axis will support an axis of
showers shifting across the area this evening into the early
overnight hours. Poor mid-level lapse rates and moisture profiles
will limit thunder potential, but some embedded thunder is likely.
The front and associated precip will have cleared the area by
daybreak Saturday, setting up another dry and breezy day. A fairly
dry airmass and a strengthening pressure gradient ahead of a
secondary surface trough will promote good mixing conditions
through the day. Profiles suggest afternoon dew points into the
low to mid 30s will be common, with a notable potential for dew
points to fall into the mid 20s. Near-critical fire weather
conditions are therefore expected with min RH values in the low to
mid 20s and west winds gusting to 25 mph.
Kluber
&&
.LONG TERM...
211 AM CDT
Saturday night through Thursday...
After our active introduction to fall, the upcoming extended
forecast period looks to feature more quiescent conditions as a
highly amplified Omega Block sets up shop across the central
CONUS.
Fairly pleasant weather will round out the weekend on Sunday with
some afternoon southwesterly breezes helping to pump warmer air
back across the area. A fairly pronounced subsidence inversion
looks to hold 850 mb temperatures out of reach during peak mixing,
but 925 mb temperature climatology supports highs popping back
towards the 80 degree mark across most of the forecast area--
warmer the farther west you go. A series of embedded lower
amplitude disturbances will likely bring some late-day increased
cloud cover to the region as the next plume of steepened mid level
lapse rates noses into the region. Forecast soundings just north
of the state line suggest some sprinkles are possible late in the
day, but precipitation-free conditions are likely to prevail
across our forecast area.
By Monday, starting to note more disparity in the model guidance
in the temperature department, with a decent spread in the mid
level thermal fields for a 3 day forecast. Verbatim, the GFS
suggests highs in the lower 90s would be attainable across parts
of northwest Illinois as a +20 C 850 mb thermal ridge builds east
across the region. The CMC and ECMWF remain a bit more muted in
this regard, but nonetheless support well above normal highs
pushing into the mid if not upper 80s. The other fly in the
ointment is the potential for a backdoor cold front to surge into
parts of northeast Illinois late in the afternoon, and this may
have some bearing on the ultimate high temperature forecast. For
now, the multi-model consensus suggests a FROPA timing closer to
Monday evening.
Tuesday should feature cooler conditions near the lake with
prevailing northeast to east winds in the wake of Monday
evening's cold front, while lower 80s will likely still prevail
inland. Surface high pressure begins to build farther east of the
region Wednesday and through the end of the week, but upper level
ridging will remain in tact with any disturbances of note sliding
well off to our north and west.
Carlaw
&&
.FIRE WEATHER...
307 AM CDT
Antecedent dry conditions combined with limited precip, a period of
stronger winds, and a drier autumn air masses will produce increased
fire weather concerns through the weekend.
Today: SSW winds will steadily increase through the day while also
gradually advecting higher moisture into the area. Gusts to 35 mph
are likely by mid to late afternoon. The moisture increase will not
be quick enough to fully offset mixing, resulting in min RH values
into the lower 30s.
Saturday: A good mixing day is expected within a rather dry air mass
as WSW/W winds gust to 25 mph. Dew points into the lower 30s to
perhaps mid to upper 20s will produce min RH values into low/mid 20s
to possibly upper teens. This will result in near-critical to
critical fire weather conditions for Saturday afternoon.
Sunday: Southwest winds will gusts to 25 mph and support decent
mixing, but increasing dew points will limit the lower bound of RH
values for the day. However, min RH values into the low 30s will
support continued fire weather concerns.
Kluber
&&
.AVIATION...
For the 06Z TAFs...
Aviation weather concerns this period consist of:
* Developing gusty southwesterly winds through this afternoon with
some occasional 30 kt gusts possible, especially INVOF RFD late
* Quick-hitting period of showers this evening with a low chance
for a storm
* Breezy northwest wind shift this evening with a cold front
VFR conditions and mostly clear skies will prevail tonight and
into this morning. Winds will gradually increase and become gusty
through the morning, with the period of strongest winds expected
to occur later in the afternoon. Latest guidance suggests the
period of strongest winds occurring in the 19-00z time frame, with
a brief window where gusts could near or exceed 30 kts, especially
INVOF RFD. A quick-hitting round of showers is anticipated, with
confidence in coverage high enough to justify TEMPO groups at all
the regional TAF sites. Instability will be lacking with this
system given the magnitude of dry air in place, but a few
lightning strikes can't be ruled out--probabilities however are
well under 20% at this time.
A northwest wind shift will occur in the wake of a cold front
sometime towards mid-late evening although some uncertainty
remains with exact FROPA timing. Winds should remain a bit
elevated/breezy behind the front, but will gradually ease as the
strongest flow shifts off to the east of the region.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002 until 4 AM Friday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...5 PM
Friday to 1 AM Saturday.
Small Craft Advisory...nearshore waters
until 5 PM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Sep 23, 2:24 PM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 224 PM CDT Thu Sep 23 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-241930- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 224 PM CDT Thu Sep 23 2021 /324 PM EDT Thu Sep 23 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Lakeshore Flood Risk in northwest Indiana through 7 PM. High Swim Risk. DISCUSSION... Large waves will continue to cause flooding along the immediate shoreline of Lake Michigan in northwestern Indiana through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Limited Thunderstorm Risk. Elevated Fire Weather Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-241930- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 224 PM CDT Thu Sep 23 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:59 PM CDT | Gale Watch | LOT | 6 hr | |
| Sep 24, 3:20 AM CDT | Small Craft Advisory | LOT | 12 hr | |
| Sep 24, 2:46 PM CDT | Beach Hazards Statement | LOT | Porter | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.